Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

April 8, 2016Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 8, 2016, 4:51 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2016, 4:51 PM MST (23:51 UTC)
Expired
Apr 8, 2016, 5:15 PM MST
In force
24 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS55 KVEF 082351
SVRVEF
AZC015-NVC003-090015-
/O.NEW.KVEF.SV.W.0007.160408T2351Z-160409T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT FRI APR 8 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 515 PM PDT/515 PM MST/

* AT 451 PM PDT/451 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR 14 MILES EAST OF
  BULLHEAD CITY...AND MOVING NORTHWEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOLDEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3515 11410 3502 11429 3537 11472 3555 11437
TIME...MOT...LOC 2351Z 144DEG 26KT 3519 11431 

$$

PULLIN
2 follow-up statements
282 
WWUS55 KVEF 090004
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 PM PDT FRI APR 8 2016

AZC015-NVC003-090015-
/O.CON.KVEF.SV.W.0007.000000T0000Z-160409T0015Z/
MOHAVE AZ-CLARK NV-
504 PM PDT FRI APR 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
PDT/515 PM MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

AT 503 PM PDT/503 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 9 MILES WEST OF GOLDEN VALLEY...OR 12 MILES
NORTHEAST OF BULLHEAD CITY...MOVING NORTHWEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
GOLDEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3522 11415 3509 11438 3537 11472 3555 11437
TIME...MOT...LOC 0003Z 144DEG 26KT 3526 11438 

$$

PULLIN
452 
WWUS55 KVEF 090010
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT FRI APR 8 2016

AZC015-NVC003-090019-
/O.EXP.KVEF.SV.W.0007.000000T0000Z-160409T0015Z/
MOHAVE AZ-CLARK NV-
510 PM PDT FRI APR 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 515 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM...ESPECIALLY OVER LAKE
MOHAVE.

LAT...LON 3522 11415 3509 11438 3537 11472 3555 11437
TIME...MOT...LOC 0008Z 144DEG 26KT 3526 11438 

$$

PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:47 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 8, 2:47 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PDT FRI APR 8 2016

.SYNOPSIS...A SERIES OF STORMS SYSTEMS WILL MOVE ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEKEND. THESE SYSTEMS WILL KEEP
TEMPERATURES MUCH COOLER AND BRING CHANCES OF SHOWERS AND ISOLATED
THUNDERSTORMS. COOL AND UNSETTLED WEATHER WILL CONTINUE INTO THE
EARLY PART OF NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

THE BROAD BAND OF LIGHT RAIN SHOWERS THAT WAS MOVING NORTH THROUGH
THE MORNING STALLED JUST SHY OF THE LAS VEGAS VALLEY. MOST OF THE
VALLEY HAS SEEN AT LEAST SOME SPRINKLES WITH MEASURABLE RAIN NOTED
PRIMARILY ACROSS THE SOUTHERN HALF OF THE VALLEY. TO THE
SOUTH...SUN BREAKS ALLOWED ENOUGH DESTABILIZATION TO RESULT IN WEAK
CONVECTION SOUTH OF A RIDGECREST-PRIMM-DOLAN SPRINGS LINE. A FEW
ISOLATED REPORTS OF MINOR FLOODING HAVE BEEN RECEIVED...WITH A FLOOD
ADVISORY IN EFFECT FOR PORTIONS OF WESTERN SAN BERNARDINO COUNTY AT
THIS HOUR. EXPECT THIS ACTIVITY TO GRADUALLY TAPER OFF WITH THE LOSS
OF HEATING AFTER SUNSET. MEANWHILE...BETTER FORCING WITH PUSH EAST
INTO THE AREA AS AN UPPER LEVEL LOW MOVES IN FROM SOUTHERN
CALIFORNIA...KEEPING CHANCES FOR SHOWERS GOING THROUGH THE OVERNIGHT
HOURS.

FOR SATURDAY AND SUNDAY...MADE SOME TWEAKS TO THE POP FORECAST
TRYING TO REFINE THE AREAS OF GREATEST THREAT. AT THE MOMENT...HIGH
RES MODELS ARE INDICATING THAT A NORTH-SOUTH BAND OF PRECIPITATION
WILL DEVELOP BY SATURDAY AFTERNOON...EXTENDING FROM THE MOJAVE
PRESERVE NORTH ACROSS THE SPRING MOUNTAINS AND INTO THE NEVADA
NATIONAL SECURITY SITE. SECONDARY BANDS APPEAR POSSIBLE IN THE
BARSTOW/FT. IRWIN AREA AS WELL AS PERHAPS NORTHERN MOHAVE COUNTY.
THE BAND WILL LIKELY ROTATE COUNTER-CLOCKWISE SATURDAY NIGHT THROUGH
SUNDAY AS THE UPPER LEVEL LOW ITSELF PUSHES EAST ACROSS THE MEXICAN
BORDER. WITH THIS CURRENT MODEL PLACEMENT AND EVOLUTION OF THE
BAND...IT CALLS INTO QUESTION THE CHANCES OF PRECIP FOR AREAS NEAR
AND NORTHEAST OF LAS VEGAS. THAT SAID...A SMALL CHANGE IN THE
PLACEMENT WOULD HAVE LARGE IMPLICATIONS IN WHICH AREAS SEE THE BEST
PRECIPITATION...AND THEREFORE HAVE CONTINUE TO CARRY FAIRLY
WIDESPREAD CHANCES OF PRECIPITATION THROUGH THE WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY.

ANOTHER, ALBEIT WEAKER, PACIFIC LOW PRESSURE SYSTEM WILL PASS ACROSS
SOUTHERN CALIFORNIA AND SOUTHERN NEVADA MONDAY AND MONDAY NIGHT. IT
WILL PROVIDE ANOTHER ROUND OF SHOWERS (PERHAPS A FEW THUNDERSTORMS)
TO MUCH OF THE FORECAST AREA. AS THE LOW PUSHES EAST, SHORTWAVE
RIDGING WILL WORK OVER THE REGION TUESDAY PROVIDING A BRIEF BREAK IN
ACTIVE WEATHER. THE BREAK WILL NOT LAST LONG AS A POTENTIALLY STRONG
PACIFIC STORM BEGINS IMPACTING OUR FORECAST AREA WITH GUSTY SOUTH
AND SOUTHWEST WINDS WEDNESDAY. THERE ARE MODEL DIFFERENCES, BUT
STILL LOOKS LIKE A DEEP TROUGH, IF NOT A CLOSED LOW, WILL PUSH
ACROSS THE AREA THURSDAY THROUGH FRIDAY. CURRENTLY THE GFS IS THE
DEEPER AND WETTER SOLUTION FOR OUR AREA, WHILE THE ECMWF KEEPS MOST
OF THE PRECIP CONFINED TO THE TERRAIN.
&&

.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS ALONG WITH THE
POSSIBILITY OF AN ISOLATED THUNDERSTORM WILL CONTINUE THROUGH THIS
EVENING. MOST OF THE SHOWER ACTIVITY WILL REMAIN LIGHT...BUT BRIEF
HEAVY RAINS WILL BE POSSIBLE. HEAVIER SHOWERS AND THUNDERSTORMS WILL
REMAIN ALONG THE DAGGETT AND PEACH SPRINGS CORRIDORS THIS EVENING.
CIGS DOWN TO AROUND 4K FEET WITH MOUNTAIN OBSCURATIONS. WINDS WILL
REMAIN SOUTHERLY AROUND 5-10KTS INTO THURSDAY...BUT BECOME GUSTY AND
VARIABLE NEAR ANY STORMS. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE AROUND AGAIN SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS THUNDERSTORMS OVER MUCH OF SAN
BERNARDINO...CLARK...MOHAVE COUNTIES INTO THIS EVENING WITH HEAVY
RAIN AND GUSTY WINDS POSSIBLE. CIGS DOWN TO 3K FEET AT TIMES WITH
VSBYS UNDER 6SM ALONG WITH WIDESPREAD MOUNTAIN OBSCURATIONS. LIGHTER
SHOWERS POSSIBLE OVER THE NORTHERN AREAS WITH CIGS DOWN TO AROUND 5K
FEET. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE IN THE
FORECAST FOR SATURDAY.
&&

.SPOTTER INFORMATION STATEMENT...SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEKEND. SPOTTER ACTIVATION IS NOT EXPECTED AT
THIS TIME. HOWEVER...SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM...WOLCOTT
LONG TERM....PADDOCK
AVIATION.....GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.